It is strange. You have never experienced this kind of mid-cycle vaginal bleeding. The timing is unusual; the vaginal spotting or bleeding is abnormal. You are concerned. Could this have something to do with the birth control pills you are on?
It could well be breakthrough bleeding. Understand how pertinent it is to address the issue promptly. Find what to do and check ways to cope with breakthrough bleeding.
Breakthrough bleeding, vaginal bleeding breakthrough and vaginal bleeding due to hormones all mean the same. Menstrual bleeding outside normal menstruation when a hormonal method of birth control is used is referred to as breakthrough bleeding. The hormones can be either estrogen or progesterone or a combination of both. There are different forms of taking these hormones. They can be taken orally (oral contraceptives or the pill), implanted into body tissue, injected under the skin (birth control injection), absorbed from a patch of skin (the patch) or placed in the vagina (vaginal ring).
Breakthrough bleeding can take place at various stages - when starting to use a birth control method, while switching brands or changing regimen and in most cases this stops on its own; probably after the first cycle or two. For some, the bleeding can be light spotting, for some it can be a heavy flow. Breakthrough bleeding needn't necessarily be experienced by all women who use a birth control method. But, smokers are more prone. Also, as compared to non smokers, higher percentage of smokers are likely experience breakthrough bleeding in the first three cycles of taking the pill.
The bleeding or spotting occurs when the body is in the process of adjusting to the hormone dosages that enter the body through contraceptives. For some, the body metabolizes hormones fast and for some it is slow. The pattern of bleeding is largely influenced by the birth control method. Other causes of breakthrough bleeding are:
The effects of hormonal fluctuations
Starting, stopping or missing oral contraceptives or estrogens
Declining thyroid levels
Effects of stress
Recent change of diet.
Body weight gain or loss.
Displaced intra uterine device
Injury to vagina caused by insertion of objects
Taking anticoagulant drugs
Gynecology procedures like cone biopsy or cervical cauterization
Coping with breakthrough bleeding
As such breakthrough bleeding is not considered a dangerous condition. Here are tips to cope with normal breakthrough bleeding which usually settles down by itself mostly after the first cycle or after two menstrual cycles.
Accept: Understand and accept that it is not dangerous and is a temporary condition only.
Prepare: Though a nuisance, get ready to handle both physically and mentally.
Manage: If using tampons, change frequently and stop using tampons as soon as the bleeding stops. Tampons in vagina for too long can lead to potential serious health condition.
Carry on: Missing doses or changing time result in breakthrough bleeding. Don't stop, continue and it will help minimize bleeding and reduce duration.
Check out: Taking medications like antacids, antibiotics, certain OTC digestive medications, herbal remedies like St. John's Wort can affect absorption of pill. There are medications such as anticonvulsants, anti-tuberculosis and antifungal medications that can increase the metabolism of birth control pills. Discuss with health care provider to decide further use of medication.
Consider: Quit smoking or seriously consider reducing as smoking can lead to excessive breakthrough bleeding.
But, if marked by a high degree of irregularity and lengthy periods of bleeding with symptoms like fever and fainting, it indicates a serious medical condition. It is best to seek medical help. Also, if breakthrough bleeding continues after the first three months or after several years of using contraceptive methods, it requires further evaluation. Contact health care provider without further delay.
Fix up an appointment with your gynecologist and take along medical history reports. Remember last menstrual date and take along list of medications being taken. The following course of action may be recommended.
If the bleeding is a result of using a birth control method, a prescription adjusting the amount of hormones or trying an altogether different method of contraception might be recommended.
If the bleeding between periods is accompanied by a vaginal discharge (yellow or brown mucus) or pain, it indicates an infection in the uterus. It requires immediate treatment.
If the bleeding is due to sexually transmitted disease, treatment to reduce further spread of infection will be followed.
If it is due to pregnancy, depending on the body condition and stage of pregnancy future course of treatment will be planned.
A blood count test may be recommended to ensure you are not anemic.
A thyroid test to check thyroid levels and or a blood test to check clotting abnormalities may be required.
An ultrasound to check if internal polyps, fibroids or ovarian masses are visible may be conducted.
A Pap smear test to examine the cervix for signs of irritations, polyps or tumors is likely to be recommended.
If in perimenopause stage, a wait and see approach advising to consult whenever there is a change in frequency and flow may be suggested.
Test your knowledge about Breakthrough Bleeding Facts
1. Is breakthrough bleeding a sign of pill failure ?
2. Does smoking increase your chances of breakthrough bleeding?
3. Do thinner women have a increased risk of breakthrough bleeding?
4. Do medications affect breakthrough bleeding ?
5. What are the possible causes for breakthrough bleeding, other than hormonal contraceptive pills ?